Format

Send to:

Choose Destination
See comment in PubMed Commons below
Aging Male. 2007 Mar;10(1):17-29.

Gonadal steroids and visuo-spatial abilities in adult males: implications for generalized age-related cognitive decline.

Author information

  • 1School of Psychology, University of Adelaide, South Australia, Australia. donel.martin@adelaide.edu.au

Abstract

The relationship between the gonadal steroids, testosterone and estrogen, and individual and group differences in performance on some cognitive tasks remains unclear but sex differences favoring males on some tests of visuo-spatial ability are large and robust. This aim of this review is to assess evidence for both organizational and activational effects of gonadal steroids as the principle cause of sex difference in visuo-spatial ability. Additionally, the implications of this relationship are discussed in the context of decreasing levels of gonadal steroids in aging males and psychological theories of generalized age-related cognitive decline. Based upon human and non-human research gonadal steroids have organizational effects on visuo-spatial ability in adulthood. Activational effects of gonadal steroids on visuo-spatial ability appear most dominant in older men and are necessary for maintaining optimal visuo-spatial ability; randomized clinical trials show that testosterone supplementation improves performance. Additionally, decreasing gonadal steroid levels in aging males may contribute to generalized age-related cognitive decline. Future supplementation studies in men should attempt to control for constituent abilities related to visuo-spatial task performance, and investigate interactions between dosage levels and baseline gonadal status. Further future animal research is required to investigate changes in gonadal steroid levels and their relationship to neurotransmitter systems, neural plasticity, and behavioral correlates.

PMID:
17454979
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk